Kansas, 2001

Hail in Kansas, May 10, 2001

May 10, 2001 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 6 hours 54 minutes earlier.

Area forecast discussion, May 10, 2:28 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...ISSUED BY NATIONAL WEATHER SERVICE WICHITA
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT THU MAY 10 2001

***ATTENTION SURROUNDING OFFICES...THE TOPEKA NWS IS DOWN DUE TO A
POWER FAILURE. ANY COORDINATION NEEDED WITH TOPEKA NEEDS TO COME
THROUGH THE WICHITA NATIONAL WEATHER SERVICE WICHITA***

***PLEASANT HILL, MO HAS AGREED TO ISSUE WARNINGS FOR THE FOLLOWING
COUNTIES: NEMAHA...BROWN...JACKSON, JEFFERSON, SHAWNEE, DOUGLAS,
OSAGE, FRANKLIN, COFFEY, ANDERSON.***

THUNDERSTORM CHANCES TONIGHT AND FRIDAY PLUS TEMPERATURES THROUGH
THE PERIOD ARE THE MAIN CONCERNS.

BOUNDARIES FROM LAST NIGHT/S CONVECTION PLUS APPROACHING SHORT WAVE
AND ATTENDING COLD FRONT WILL BE THE FOCUS FOR CONVECTION TONIGHT.
WILL GO WITH HIGH POPS EVERYWHERE TONIGHT AND LINGER INTO FRIDAY
ESPECIALLY THE SOUTHEAST PART OF THE CWA.

COOLER TEMPS INTO THE WEEKEND COURTESY COOLER AIRMASS BEHIND COLD
FRONT.

SHORT DISCUSSION THIS AFTERNOON DUE TO POWER FAILURE.

.TOP...NONE

LWS/HYSELL

In the hours before

Special weather statement, May 10, 5:29 PM CST, 3 hours 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU MAY 10 2001

...COMMUNICATIONS LINES RESTORED...

THE COMMUNICATIONS LINES THAT WERE CUT ABOUT 230 PM ARE NOW
RESTORED.  WEATHER RADIO STATIONS WXL 71 IN ABILENE AND WXK 94 IN
CONCORDIA ARE NOW BACK ON THE AIR.

WARNING RESPONSIBILITY FOR ALL COUNTIES IN THE TOPEKA COUNTY
WARNING AREA IS NOW BACK WITH THE TOPEKA NATIONAL WEATHER SERVICE.
Special weather statement, May 10, 9:10 PM CST, 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER 223 IS LOCALLY EXTENDED UNTIL
MIDNIGHT FOR MARSHALL...NEMAHA...AND BROWN COUNTY...

THE WATCH HAS EXPIRED FOR THE REMAINDER OF THE COUNTIES EARLIER
INCLUDED. A NEW WATCH WILL NOT BE ISSUED AT THIS TIME UNLESS MORE
WIDESPREAD AND PROLONGED SEVERE WEATHER IS EXPECTED.

HOWEVER...SEVERE STORMS ARE POSSIBLE THE NEXT SEVERAL HOURS FOR THOSE
COUNTIES ALONG THE NEBRASKA BORDER...ESPECIALLY BETWEEN MARYSVILLE
AND HIAWATHA.

The radar

The Topeka radar (KTWX), 103 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Nemaha

When
May 10, 9:22 PM CST
Where
Nemaha County, 4 mi NW of Oneida
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -95.967

Hail, Nemaha

When
May 10, 9:28 PM CST
Where
Nemaha County, 2 mi E of Baileyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.150

Hail, Brown

When
May 10, 9:42 PM CST
Where
Brown County, Morrill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.683

Hail, Brown

When
May 10, 10:10 PM CST
Where
Brown County, 6 mi W of Hiawatha
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.650

Hail, Brown

When
May 10, 10:20 PM CST
Where
Brown County, Powhattan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240939, 5240940, 5240941, 5240942, 5240943.